Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 9, 2003, 5:02 PM EDT for Clearfield County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 5:02 PM EDT (21:02 UTC)
- Expired
- Aug 9, 2003, 6:00 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 44 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 092102 SVRCTP PAC033-092200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 600 PM EDT. * AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CURWENSVILLE...OR 5 MILES SOUTHWEST OF CLEARFIELD...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEARFIELD AROUND 510 PM. S.B. ELLIOT STATE PARK AROUND 520 PM. PARKER DAM STATE PARK AROUND 535 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4099 7867 4090 7847 4122 7820 4124 7846 LA CORTE/LIPTON/SKEEN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:08 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 9, 2:08 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 208 PM EDT SAT AUG 09 2003 WILL BE ISSUING A FLOOD WATCH OF MUCH OF CWA IN RESPONSE TO SLOW MOVING STORMS WHICH ARE PRODUCING LOCALLY HEAVY RAINFALL. WATCH COVERS ALL OF CWA EXCEPT FOR THE NORTHWEST. NORTH-CENTRAL AND SOUTH-CENTRAL CWA ARE AREAS THAT WERE HARDEST HIT OVER THE LAST 24 HRS WITH RAIN...SO THEY NEED TO BE WATCHED AS SOME HAD 2+ INCHES. SAME SYSTEM THAT HAS PLAGUED THE AREA FOR THE LAST WEEK CONTINUES TO PRODUCE HEAVY RAIN. ATTM...HEAVIEST RAIN IS IN THE EASTERN HALF OF CWA WITH CONCENTRATED AREA OVER EAST-CENTRAL AND NORTHEAST CWA. RAIN EXTENDS SOUTHWARD INTO VIRGINIA...WITH ISOLATED STORMS IN MARYLAND. WATER VAPOR SHOWS DRY AREA MOVING AROUND THE BASE AND NORTHWARD INTO WESTERN VIRGINIA AND SOUTHERN WEST VIRGINIA. THIS COULD ACCOUNT FOR ADDITIONAL INSTABILITY AND MORE CELLS FIRING. ANOTHER SHOT OF PRECIP TOMORROW AS ADDITIONAL SHORTWAVE MOVES THROUGH THE WESTERN HALF OF THE STATE. EASTERN TROUGH HANGS OUT UNTIL MID PART OF NEXT WEEK...BUT MODELS FINALLY SHOW SIGNS OF MOVEMENT. EXTENDED SHOWS UPPER TROUGH OUT OF AREA AND TEMPS START TO WARM A BIT...WHICH IS A BIG CHANGE FROM THE PERSISTENT RAIN WE HAVE HAD OVER THE LAST WEEK+. NEW ZONES OUT SOON. .CTP... PA...FLOOD WATCH ALL BUT NORTHWEST CWA. ONDREJIK
Hazardous weather outlook, Aug 9, 5:13 AM EDT, 11 hours 49 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 513 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED TO DEVELOP OVER THE STATE LATER TODAY AND OVERNIGHT. LOCAL FLOODING OF URBAN AND POOR DRAINAGE AREAS IS POSSIBLE WITH SOME OF THESE THUNDERSTORMS DUE TO THEIR SLOW MOVEMENT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
In the hours before
Special weather statement, Aug 9, 11:38 AM EDT, 5 hours 24 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-091845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1138 AM EDT SAT AUG 9 2003 ...HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT... ANOTHER DAY OF WET WEATHER IS EXPECTED IN CENTRAL PENNSYLVANIA. A PERSISTENT UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO BRING UNSETTLED WEATHER TO THE STATE. SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. RECENT RAINS HAVE SOAKED THE GROUND AND CAUSED SIGNIFICANT AND UNSEASONABLE RISES ON AREA STREAMS AND CREEKS. ADDITIONALLY RAINFALL WILL CONTINUE TO KEEP STREAMS AND CREEKS AT HIGH LEVELS. FLOODING OF POOR DRAINAGE AREAS AND SMALLER STREAMS AND CREEKS IS POSSIBLE ALONG WITH PONDING OF WATER ON ROADS. IF YOU LIVE NEAR A STREAM OR CREEK...BE AWARE OF RAPIDLY RISING WATER FROM HEAVY RAIN. MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS. NEVER ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS...THE DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. DO NOT LET CHILDREN PLAY NEAR STREAMS AND CREEKS OR NEAR DRAINAGE AREAS. RAPIDLY MOVING WATER IS EXTREMELY DANGEROUS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ONDREJIK
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:47 PM EDT | Flash Flood Warning | CTP | Tioga | 3 hr |
| Aug 9, 7:06 PM EDT | Flash Flood Warning | CTP | Tioga | 3 hr |
| Aug 9, 7:21 PM EDT | Flash Flood Warning | CTP | McKean | 3 hr |
| Aug 9, 7:32 PM EDT | Flash Flood Warning | CTP | Blair, Clearfield | 3 hr |
| Aug 9, 7:42 PM EDT | Flash Flood Warning | CTP | Cameron | 3 hr |
| Aug 9, 7:46 PM EDT | Flash Flood Warning | CTP | Centre | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.